Several cases of folliculotropic mycosis fungoides, associated with immunosuppressive therapy, including calcineurin inhibitors, have been reported in solid organ transplant patients. We have encountered 3 patients on immunosuppressive therapy who developed follicular eruptions with folliculocentric infiltrates of nonatypical lymphocytes.
To characterize these follicular eruptions and review the literature.
Three patients, aged 7–15 years, who were treated with systemic immunosuppressive therapy developed follicular eruptions characterized histopathologically by folliculocentric lymphocytic infiltrates. These were studied clinically, histopathologically, immunophenotypically, and molecularly for T-cell receptor (TCR) gene rearrangement.
All 3 cases were characterized histopathologically by folliculocentric infiltrates of nonatypical CD3+ T lymphocytes with variable follicular exocytosis. Two cases also showed follicular mucinosis. Marked reduction in CD7+ staining, and marked predominance of CD4+ cells over CD8+ cells was observed in all 3 cases. The TCR gene rearrangement studies were monoclonal in 2 cases. Oral calcineurin inhibitors (2 cyclosporine A and 1 tacrolimus) were part of the therapeutic regimen in all 3 patients. Their cessation along with local corticosteroid creams in 2 patients, and phototherapy with oral acitretin in one patient, was associated with complete clinical remission.
Patients undergoing systemic immunosuppressive therapy that includes calcineurin inhibitors might develop follicular eruption with some immunophenotypical variations and a monoclonal TCR gene rearrangement but lack sufficient cytomorphological features of folliculotropic mycosis fungoides. Altering the immunosuppressive agent including calcineurin inhibitors may result in regression of the eruptions.